Arizona, 2023

Flash Flood and Dust Storm in Arizona, July 17, 2023

July 17, 2023 · NWS TWC · 9 events in 2 counties and zones

Thunderstorms developed during the afternoon and moved northwest across southeast Arizona through the evening. Storms produced damaging winds and large hail across eastern Pima County and the Tohono O'odham Nation and a dust storm in Pinal County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$326,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms developed during the afternoon and moved northwest across southeast Arizona through the evening. Storms produced damaging winds and large hail across eastern Pima County and the Tohono O'odham Nation and a dust storm in Pinal County. The Catalina Foothills were especially hit hard with numerous power poles downed leaving thousands without power for two days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 17, 1:04 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 17, 1:04 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
104 PM MST Mon Jul 17 2023

.SYNOPSIS...The Excessive Heat Warning now continues through
Friday with continued record highs possible. Expect a ramp-up in
thunderstorm activity as high pressure aloft shifts to a more
favorable location near the Four Corners/northern New Mexico. The
main threats this afternoon and this evening will be strong outflow
winds with the potential for blowing dust, especially across south-
central Arizona including the Tucson Metro Area.

&&

.DISCUSSION...Latest IR/WV imagery shows the mid/upper level high
near the Four Corners today with easterly mid level flow of around
10-20kts across our area. Cloud build-ups and a few thunderstorms
are just getting going over the higher terrain and will continue to
expand and move into the valleys over the next few hours. With CAPE
values of around 1500-2000 J/KG, DCAPE around 2000 J/KG and
effective bulk shear around 20 kts, strong to marginally severe
thunderstorms are expected this afternoon into evening with the main
concern being strong winds and blowing dust. This is supported by
the 12Z HREF which has a large area of greater than 50 percent
probability of 30 kt winds with a small area of 90 percent
likelihood in south central Pima County. A few spots of locally
heavy rain in excess of 1 inch are possible with the strongest
storms as well.

For the rest of the week, the main story will continue to be the
heat as the strong mid/upper level high centered over New Mexico
will drift west over Arizona by end of the work week. This will keep
the excessive heat going and therefore we've extended the Excessive
Heat Warning through Friday. A general easterly mid level flow is
expected to sustain itself with PWAT values ranging from 0.75" to
1.5" (lowest east and highest west) this week. That is enough
moisture to sustain at least a low to at times mid grade monsoon
pattern this week with typical day to day variability. Each day the
main threat is expected to be strong gusty winds with only a
localized flooding threat.

&&

.AVIATION...valid through 19/00Z

SCT clouds AOA 10-15k ft MSL with SCT-BKN SHRA/TSRA and gusts 40-50
kts from 17/22z through 17/04z along the international border with
potential impacts for KOLS and KDUG. There is increasing potential
for LCL VSBY to 1 SM or less due to BLDU between these times. SFC
winds outside storm environment NWLY with speeds ranging btwn 10-18
kts and occasional gusts to 25 mph from 17/17Z to 18/02Z and again
aft 18/17Z thru the end of the period. Winds diminish and become
light and variable aft 18/05Z. SHRA/TSRA possible aft 18/21Z thru
the end of the period. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Thunderstorm activity will increase today over
this past weekend, with scattered showers and thunderstorms this
afternoon and evening. These storms will be capable of producing
strong, gusty and erratic outflow winds to 45 mph, especially across
south-central Arizona. Although rainfall will be limited, brief
heavy downpours will accompany the stronger storms west of Tucson.
20-foot winds will generally be northwest during each day this week,
with occasional gusts to 30 mph due to intense surface heating.
Thunderstorm activity will increase to a more typical activity level
for the Monsoon season this week. Valley min RH readings 10-20% will
continue for most of next week, with readings 20-25% in the higher
elevations.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Friday for AZZ501>509.

Blowing Dust Advisory from 1 PM MST this afternoon to 10 PM MST
this evening for AZZ502>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 17, 1:35 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
135 PM MST Mon Jul 17 2023

AZZ503-507-513-172115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
135 PM MST Mon Jul 17 2023

...A strong thunderstorm will impact portions of Santa Cruz County
through 215 PM MST...

At 135 PM MST, Doppler radar was tracking an area of strong
thunderstorm centered near Patagonia Lake State Park, or 10 miles
southeast of Tubac, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Nogales International
Airport, Patagonia Lake State Park, Tumacacori, Amado, Kino Springs,
Pena Blanca Lake and Lochiel.

This includes the following highways...
 Interstate 19 between mile markers 1 and 29.
 Route 82 between mile markers 1 and 32.
 Route 83 between mile markers 31 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3135 11113 3172 11115 3169 11065 3133 11061
      3133 11108
TIME...MOT...LOC 2035Z 099DEG 15KT 3155 11090

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GEL

The radar

The Tucson radar (KEMX), 81 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 flash flood, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 17, 3:30 PM MST
Where
Pima County, 4.34 mi WNW of Las Guijas
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
31.690, -111.450

A thunderstorm wind gust to 62 mph was measured at the Sasabe RAWS site.

Hail, Pima

When
July 17, 4:00 PM MST
Where
Pima County, 1.66 mi E of Haivana Nakya
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.999, -111.692

Thunderstorm Wind, Pima

When
July 17, 4:00 PM MST
Where
Pima County, 1.43 mi NNW of Marsh
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
32.037, -110.593

Thunderstorm winds downed two power poles near Miller Ranch Rd northeast of Vail.

Hail, Pima

When
July 17, 4:29 PM MST to 4:31 PM MST
Where
Pima County, 4.15 mi S of Sabino to 3.51 mi S of Sabino
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.240, -110.820

Two NWS employees reported quarter size hail on Tucson's east side.

Thunderstorm Wind, Pima

When
July 17, 4:34 PM MST to 4:55 PM MST
Where
Pima County, 0.58 mi E of (Dma)davis Monthan A to 2.21 mi ENE of Casas Adobes
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
32.170, -110.870

A thunderstorm wind gust of 58 mph was measured at KDMA ASOS at 1634MST. A spotter recorded a gust to 68 mph near Speedway and Harrison at 1635MST and a gust to 63 mph was measured at KTUS ASOS at 1638MST. In the Catalina Foothills from River/Swan to Skyline/Campbell numerous trees were downed, some of which fell on parking structures, vehicles and apartment buildings. Around 7500 customers were without power due to 30 power poles being downed. Winds peeled parts of roofs off a handful of houses.

Thunderstorm Wind, Pima

When
July 17, 4:48 PM MST to 5:45 PM MST
Where
Pima County, 2.58 mi WNW of Emery Park to 2.58 mi WNW of Tuscon Marana Nw Airport
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
32.145, -110.990

Thunderstorm winds caused extensive damage to the Fitness Center at the Pima Community College Desert Vista campus. Several trees were downed in Oro Valley. A wind gust to 60 mph was measured at the KAVQ AWOS at 1745MST.

Flash Flood, Pima

When
July 17, 5:30 PM MST to 6:30 PM MST
Where
Pima County, 4.17 mi W of Sabino to 3.6 mi N of Tucson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.306, -110.891

Around 1.5 of rain in less than 1 hour caused flash flooding of roadways in the Catalina Foothills of Tucson from Sunrise and Swan to River and Alvernon.

Dust Storm, South Central Pinal County

When
July 17, 5:46 PM MST to 6:15 PM MST
Where
South Central Pinal County forecast zone
Reported by
Department of Highways
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Thunderstorm outflow winds caused a wall of dust to travel northwest across south central Pinal County. ADOT sensors detected blowing dust reducing visibilities to less than a quarter mile along I-10 from Picacho Peak to Eloy.

Thunderstorm Wind, Pima

When
July 17, 5:55 PM MST
Where
Pima County, 2.11 mi WSW of Gu Achi
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Tribal Official
Coordinates
32.319, -112.064

Thunderstorm winds downed a power pole near Santa Rosa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120048, 1120052, 1120058, 1120059, 1120061, 1120070, 1121313, 1121314, 1121309.